What Causes Kratom Withdrawal?
Kratom contains a number of psychoactive chemicals, meaning that they manage to penetrate the brain’s protective blood-brain barrier and change the chemical composition of the brain. The affected brain chemicals (neurotransmitters) control everything from how people think and feel to how they move and behave, so the drug-induced alterations disrupt the brain’s normal ability to function, affecting how its owner thinks and behaves.
The main chemical effects of kratom on the brain are stimulant and opioid-like. The brain tries to compensate for these effects by making major changes in its chemical processes. Over time, as the brain is subjected to repeated doses of kratom, the compensatory changes become the brain’s new normal.
Kratom withdrawal occurs because the sudden cessation of exposure to the drug once again disrupts the brain’s chemistry, and the brain is shocked into trying to normalize itself once again. Until this normalization occurs, brain and body functions become disrupted and withdrawal symptoms result.
The resulting withdrawal symptoms are generally the opposite of how the drug makes individuals feel. For example:
- Euphoria from the drug becomes dysphoria in withdrawal
- Constipation becomes diarrhea
- A feeling of calmness becomes anxiety and worry
- Stimulation and high energy becomes lethargy and fatigue